Maine, 2013

Hail and Damaging Winds in Maine, September 11, 2013

September 11, 2013 · NWS GYX · 24 events in 7 counties and zones

A late summer surge of heat and humidity enveloped much of the northeast on the 11th of September. Afternoon temperatures climbed into the lower to mid 90s with dew points in the lower 70s resulting in high CAPE values throughout the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A late summer surge of heat and humidity enveloped much of the northeast on the 11th of September. Afternoon temperatures climbed into the lower to mid 90s with dew points in the lower 70s resulting in high CAPE values throughout the forecast area. In addition, a very strong low to mid level jet was in place across the region producing a highly sheared environment. Late afternoon convection developing over western New England quickly formed into a large squall line with numerous bowing segments. This line of storms produced numerous reports of wind damage and large hail as it crossed the forecast area through the late evening hours before pushing offshore shortly before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 11, 2:01 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 2:01 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT WED SEP 11 2013

.SYNOPSIS...
A STRONG WEST TO SOUTHWEST WIND FLOW ALOFT COMBINED WITH HOT TEMPS
AND HIGH DEWPOINTS WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS
SOME OF WHICH WILL BE SEVERE WITH DAMAGING WINDS AND HAIL THROUGH
THIS EVENING. A COLD FRONT APPROACHES FROM THE WEST ON THURSDAY
AS THE HEAT, HUMIDITY AND THREAT OF SEVERE WEATHER CONTINUES. THE
STRONG COLD FRONT WILL CROSS THE REGION THURSDAY NIGHT AND EARLY
FRIDAY. AN UPPER TROUGH WILL PRODUCE CLOUDS AND SCATTERED SHOWERS
ON SATURDAY. HIGH PRESSURE WILL BUILD TO THE SOUTH OF THE AREA
SUNDAY. ANOTHER COLD FRONT WILL CROSS THE REGION ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG WIND SHEAR ENVIRONMENT COMBINED WITH HOT TEMPS AND HIGH
DEWPOINTS INTO THE LOWER 70S WILL ALLOW THE TSTMS DVLPG OVR PA TO
DEVELOP FURTHER AS THEY MOVE NEWD INTO A VERY FAVORABLE
ENVIRONMENT TONIGHT. WITH THE HIGH CAPES AND STG SHEAR ENVIRONMENT
DAMAGING WINDS AND LARGE HAIL IS EXPECTED WITH SOME OF THE STORMS.
SPC HAS ISSUED A SVR TSTM WATCH UNTIL 10 PM FOR MOST OF THE CWA
EXCLUDING COASTAL AREAS AND PARTS OF SOUTHERN INTERIOR AREAS OF ME
AND SERN NH. SEE WATCH #521 FOR FURTHER DETAILS.
&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE COLD FRONT APPROACHES FROM THE WEST ON THURSDAY AND THE
CONTINUED STRONG SHEAR ENVIRONMENT WILL CONTINUE. MORE OF AN
ORGANIZED WIDESPREAD EVENT OF TSTMS CAN BE EXPECTED THURS INTO
THURS NIGHT ACROSS THE FA SO MUCH HIGHER POPS. SOME OF THESE
STORMS WILL ONCE AGAIN BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. DUE TOO CLOUD COVER TEMPS WILL NOT BE AS WARM THURSDAY BUT
STRONG DYNAMICS WILL OVERCOME ANY DEFICIENCIES DUE TO LOW LEVEL
HEATING.

THE COLD FRONT FINALLY MOVES THROUGH LATE THURSDAY NIGHT AND
BRINGS AN END TO THE TSTM ACTIVITY FOLLOWED BY COOLER AND DRIER
AIR TO MOVE ACROSS THE REGION TOWARD FRI MORNING.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPPER LOW MOVES ACROSS THE AREA FRIDAY. LINGERING SHOWERS AND
EXPECTED...ESPECIALLY IN THE MORNING ON THE COASTAL PLAIN. A
COOLER AND DRIER AIRMASS COMES IN FRIDAY NIGHT THROUGH SUNDAY. THE
NEXT TROUGH APPROACHES SUNDAY NIGHT AND DRAGS ANOTHER COLD FRONT
ACROSS THE AREA LATE SUNDAY NIGHT AND MONDAY. HIGH PRESSURE
TUESDAY AND WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...VFR CONDS WILL BCM MVFR TO IFR IN TSTMS. SOME OF THE
TSTMS TONIGHT WILL BE SVR WITH LARGE HAIL AND DAMAGING WINDS.
AFTER MIDNIGHT THE INTENSITIES WILL DIMINISH BUT MORE WIDESPREAD
STG TO SVR TSTMS ACTIVITY EXPECTED AGAIN THUR INTO THUR NIGHT IN
ADVANCE OF THE APPROACHING COLD FRONT.

LONG TERM...MVFR OR LOWER POSSIBLE FRIDAY MORNING...THEN VFR LATE
FRIDAY THROUGH THE WEEKEND.

&&

.MARINE...
SHORT TERM...AN INCREASING SSWLY FLOW AND INCRG SEAS TONIGHT
THROUGH THURSDAY NIGHT WILL WARRANT A SCA.

LONG TERM...MARGINAL SMALL CRAFT CONDITIONS ARE POSSIBLE FRIDAY
NIGHT THROUGH MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MEZ018.
NH...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR NHZ010-013.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 8 AM EDT FRIDAY
     FOR ANZ150>154.

&&
Hazardous weather outlook, Sep 11, 1:55 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT WED SEP 11 2013

MEZ007>009-012>014-020>022-028-NHZ001>009-121900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
255 PM EDT WED SEP 11 2013

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON THURSDAY.
MAIN THREATS WILL BE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ019-023>027-NHZ014-121900-
INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL ROCKINGHAM-
255 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.
MAIN THREATS WILL BE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON THURSDAY.
MAIN THREATS WILL BE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-NHZ010-013-121900-
INTERIOR YORK-STRAFFORD-INTERIOR ROCKINGHAM-
255 PM EDT WED SEP 11 2013

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.
MAIN THREATS WILL BE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON THURSDAY.
MAIN THREATS WILL BE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-121900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
255 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS WILL GUSTY WINDS WILL BE POSSIBLE ON THE WATERS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 11, 4:41 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
541 PM EDT WED SEP 11 2013

MEZ007>009-NHZ001-112245-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
541 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 645 PM EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF COBURN GORE...
MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND COBURN GORE...TIM POND...EUSTIS...STRATTON AND FLAGSTAFF
LAKE THROUGH 645 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4512 7007 4516 7109 4531 7108 4532 7103
      4535 7102 4535 7095 4524 7086 4532 7082
      4542 7083 4544 7077 4540 7072 4539 7065
      4543 7065 4548 7073 4551 7072 4557 7012

MLE
Local storm report, Sep 11, 5:18 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
618 PM EDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     BETHLEHEM               44.28N  71.69W
09/11/2013                   GRAFTON            NH   STATE POLICE

            TREES DOWN

&&

EVENT NUMBER GYX1300305

CEMPA
Local storm report, Sep 11, 5:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
640 PM EDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 N EASTON              44.19N  71.79W
09/11/2013                   GRAFTON            NH   STATE POLICE

            TREES DOWN

&&

EVENT NUMBER GYX1300307

CEMPA
Special weather statement, Sep 11, 5:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT WED SEP 11 2013

MEZ007-008-012-013-NHZ002-004-112330-
NORTHERN CARROLL-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN
COOS-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
642 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY...
FRANKLIN COUNTY AND COOS COUNTY THROUGH 730 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 2 MILES EAST
OF ANDOVER TO 3 MILES SOUTHEAST OF CRAWFORD NOTCH STATE PARK...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF RUMFORD TO 17 MILES
NORTHWEST OF CONWAY...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND CRAWFORD NOTCH STATE PARK...GRAFTON
NOTCH STATE PARK...ANDOVER...SHELBURNE...PINKHAM NOTCH...MOUNT
WASHINGTON...GORHAM...BYRON...GILEAD AND ROXBURY THROUGH 730 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4474 7085 4466 6997 4449 7012 4445 7028
      4431 7028 4401 7055 4406 7061 4413 7059
      4417 7062 4408 7082 4409 7085 4404 7084
      4418 7142 4421 7142

MLE
Local storm report, Sep 11, 5:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
653 PM EDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 ESE JEFFERSON         44.40N  71.43W
09/11/2013                   COOS               NH   AMATEUR RADIO

            WIRES DOWN ON US 2. TREES DOWN ON STAG HOLLOW RD.

&&

EVENT NUMBER GYX1300308

CEMPA
Local storm report, Sep 11, 6:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
716 PM EDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     LINCOLN                 44.05N  71.67W
09/11/2013                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN ON THE KANCAMANGUS AND TREES ON WIRES ON
            CHURCH ROAD IN LINCOLN

&&

EVENT NUMBER GYX1300309

BROWN

The radar

The Portland,ME radar (KGYX), 60 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
September 11, 6:20 PM EST to 6:25 PM EST
Where
Oxford County, Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.020, -70.980

A severe thunderstorm downed a tree on Fish Street in Fryeburg.

Thunderstorm Wind, Oxford

When
September 11, 6:45 PM EST to 6:49 PM EST
Where
Oxford County, 0.5 mi W of South Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.220, -70.510

A severe thunderstorm downed large branches in South Paris.

Hail, Kennebec

When
September 11, 7:25 PM EST to 7:29 PM EST
Where
Kennebec County, 2.1 mi ESE of Winthrop
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.290, -69.930

A thunderstorm produced 0.88 inch hail in Winthrop.

Thunderstorm Wind, Kennebec

When
September 11, 7:25 PM EST to 7:29 PM EST
Where
Kennebec County, Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.220, -69.930

A severe thunderstorm downed trees on Plains and Maxwell Roads in Litchfield.

Thunderstorm Wind, Kennebec

When
September 11, 7:25 PM EST to 7:29 PM EST
Where
Kennebec County, 3 mi ESE of Winthrop
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.283, -69.914

A severe thunderstorm downed trees on Narrows Pond Road near Winthrop.

Thunderstorm Wind, Lincoln

When
September 11, 7:25 PM EST to 7:30 PM EST
Where
Lincoln County, 0.69 mi N of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.210, -69.450

A severe thunderstorm downed trees at the intersection of Routes 126 and 215 in Jefferson.

Hail, Cumberland

When
September 11, 8:00 PM EST to 8:04 PM EST
Where
Cumberland County, Windham Center
Measured
1 in hail
Reported by
Public
Coordinates
43.780, -70.400

A severe thunderstorm produced 1 inch hail on Shady Lane in Windham.

Thunderstorm Wind, Knox

When
September 11, 8:00 PM EST to 8:04 PM EST
Where
Knox County, 0.49 mi W of Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.270, -69.160

A severe thunderstorm downed a 100 foot by 200 foot section of trees on the east side of Alfond Lake in Hope.

Thunderstorm Wind, Knox

When
September 11, 8:10 PM EST to 8:15 PM EST
Where
Knox County, 0.69 mi S of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.210, -69.070

A severe thunderstorm downed several trees on a home and truck on Washington Street in Camden.

Thunderstorm Wind, Knox

When
September 11, 8:10 PM EST to 8:14 PM EST
Where
Knox County, 1.38 mi S of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.200, -69.070

A severe thunderstorm downed several large branches in Camden.

Thunderstorm Wind, Knox

When
September 11, 8:10 PM EST to 8:15 PM EST
Where
Knox County, 1 mi SSW of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.207, -69.078

A severe thunderstorm downed numerous large branches near Camden.

Hail, Cumberland

When
September 11, 8:15 PM EST to 8:19 PM EST
Where
Cumberland County, Windham Center
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.780, -70.400

A severe thunderstorm produced 1.5 inch hail in Windham.

Hail, Cumberland

When
September 11, 8:20 PM EST to 8:25 PM EST
Where
Cumberland County, Windham Center
Measured
2 in hail
Reported by
Social Media
Coordinates
43.780, -70.400

A severe thunderstorm produced 2 inch hail in Windham.

Thunderstorm Wind, York

When
September 11, 8:25 PM EST to 8:29 PM EST
Where
York County, Cornish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -70.800

A severe thunderstorm downed large branches in Cornish.

Hail, Cumberland

When
September 11, 8:46 PM EST to 8:50 PM EST
Where
Cumberland County, 0.5 mi W of Yarmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.800, -70.190

A thunderstorm produced 0.75 inch hail in Yarmouth.

Thunderstorm Wind, York

When
September 11, 8:55 PM EST to 8:59 PM EST
Where
York County, Parson Field
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.730, -70.930

A severe thunderstorm downed trees in Parsonsfield.

Thunderstorm Wind, Oxford

When
September 11, 8:55 PM EST to 8:58 PM EST
Where
Oxford County, Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.020, -70.980

A severe thunderstorm downed trees in Fryeburg.

Thunderstorm Wind, Sagadahoc

When
September 11, 9:05 PM EST to 9:10 PM EST
Where
Sagadahoc County, 2 mi W of Bath
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.920, -69.860

A severe thunderstorm downed trees near Bath.

Thunderstorm Wind, York

When
September 11, 9:20 PM EST to 9:24 PM EST
Where
York County, 2 mi NE of Kennebunk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.401, -70.522

A severe thunderstorm downed large limbs near Kennebunk.

Thunderstorm Wind, Cumberland

When
September 11, 9:25 PM EST to 9:29 PM EST
Where
Cumberland County, 1 mi E of Westbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.680, -70.330

A severe thunderstorm downed a large tree on Libby Avenue near Westbrook.

Hail, Cumberland

When
September 11, 9:30 PM EST to 9:34 PM EST
Where
Cumberland County, 0.85 mi SE of Portland
Measured
1 in hail
Reported by
Social Media
Coordinates
43.660, -70.260

A severe thunderstorm produced 1 inch hail in Portland.

Thunderstorm Wind, Cumberland

When
September 11, 9:35 PM EST to 9:39 PM EST
Where
Cumberland County, 3 mi WSW of Falmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.713, -70.285

A severe thunderstorm downed trees on Lambert Street in Portland.

Thunderstorm Wind, Cumberland

When
September 11, 9:35 PM EST to 9:40 PM EST
Where
Cumberland County, 0.5 mi E of Peaks Is
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.670, -70.190

A severe thunderstorm downed trees on Island Avenue on Peaks Island.

Thunderstorm Wind, Cumberland

When
September 11, 9:41 PM EST to 9:45 PM EST
Where
Cumberland County, 1 mi NW of Cape Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.580, -70.214

A severe thunderstorm produced a measured gust of 62 mph and blew a fence down at Peabbles Cove near Cape Elizabeth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478448, 478452, 478441, 478449, 478450, 478451, 478443, 478464, 478456, 478463, 478465, 478444, 478445, 478462, 478446, 478453, 478455, 478457, 478460, 478461, 478447, 478458, 478459, 478466.